Skip to main content
Article thumbnail
Location of Repository

Lithium Increases Synapse Formation between Hippocampal Neurons by Depleting PhosphoinositidesS⃞

By Hee Jung Kim and Stanley A. Thayer

Abstract

The mood-stabilizing effects of lithium are well documented, although its mechanism of action remains unknown. Increases in gray matter volume detected in patients with bipolar disorder who were treated with lithium suggest that changes in the number of synapses might underlie its therapeutic effects. We investigated the effects of lithium on the number of synaptic connections between hippocampal neurons in culture. Confocal imaging of neurons expressing postsynaptic density protein 95 fused to green fluorescent protein (PSD95-GFP) enabled visualization of synaptic sites. PSD95-GFP fluorescent puncta represented functional synapses, and lithium (4 h, 5 mM) increased their number by 150 ± 12%. The increase was time- and concentration-dependent (EC50 = 1.0 ± 0.6 mM). Lithium induced a parallel increase in the presynaptic marker synaptophysin-GFP. Valproic acid, another mood stabilizer, also increased the number of fluorescent puncta at a clinically relevant concentration. Inhibition of postsynaptic glutamate receptors or presynaptic inhibition of neurotransmitter release significantly reduced lithium-induced synapse formation, indicating that glutamatergic synaptic transmission was required. Pretreatment with exogenous myo-inositol inhibited synapse formation, demonstrating that depletion of inositol was necessary to increase synaptic connections. In contrast, inhibition of glycogen synthase kinase 3β did not mimic lithium-induced synapse formation. Pharmacological and lipid reconstitution experiments showed that new synapses formed as a result of depletion of phosphatidylinositol-4-phosphate rather than a build-up of polyphosphoinositides or changes in the activity of phospholipase C, protein kinase C, or phosphatidylinositol-3-kinase. Increased synaptic connections may underlie the mood-stabilizing effects of lithium in patients with bipolar disorder and could contribute to the convulsions produced by excessive doses of this drug

Topics: Articles
Publisher: American Society for Pharmacology and Experimental Therapeutics
OAI identifier: oai:pubmedcentral.nih.gov:2672813
Provided by: PubMed Central
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.pubmedcentral.nih.g... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.